Back to Browse Journals » Therapeutics and Clinical Risk Management » Volume 11

Perioperative management of hemophilia patients receiving total hip and knee arthroplasty: a complication report of two cases

Authors Tateiwa T, Takahashi Y, Ishida T, Kubo K, Masaoka T, Shishido T, Sano K, Yamamoto K

Received 3 June 2015

Accepted for publication 27 July 2015

Published 15 September 2015 Volume 2015:11 Pages 1383—1389

DOI https://doi.org/10.2147/TCRM.S89816

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Hoa Le

Peer reviewer comments 3

Editor who approved publication: Professor Garry Walsh

Toshiyuki Tateiwa,1 Yasuhito Takahashi,1,2 Tsunehito Ishida,1 Kosuke Kubo,1 Toshinori Masaoka,1 Takaaki Shishido,1 Keiji Sano,1 Kengo Yamamoto1

1Department of Orthopedic Surgery, 2Department of Bone and Joint Biomaterial Research, Tokyo Medical University, Tokyo, Japan

Abstract: It has been recognized that perioperative hemostasis management after joint-replacement surgery for hemophilia patients is complicated and cumbersome, due to the necessity of rigorous monitoring for clotting-factor levels throughout the infusion. Between 2005 and 2014, we examined seven patients with hemophilia A (ten joints: six hips and four knees) receiving total hip or knee arthroplasty (THA or TKA) for hemophilic arthropathy. One male patient (31 years old) showed an intra-articular hematoma formation after THA (case 1). In another male patient (46 years old) receiving TKA, the postoperative trough factor VIII level became lower significantly than reference levels (80%–100% for the 5–10 postoperative days) recommended by the guidelines from the Japanese Society on Thrombosis and Hemostasis, despite sufficient coagulant based on the guidelines being administered (case 2). In the latter patient, deep infection and hematoma formation were observed postoperatively. In this article, we provide a detailed clinical report regarding these two complication cases at the early postoperative periods, and the management of bleeding control for hemophilia patients is discussed.

Keywords: hemophilia A, arthroplasty, clotting factor VIII levels, hematoma, infection

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]

 

Readers of this article also read:

Hematuria following Botox treatment for upper limb spasticity: a case report

Lo TC, Yeung ST, Lee S, Chang EY

Journal of Pain Research 2015, 8:619-622

Published Date: 14 September 2015

A new recombinant factor VIII: from genetics to clinical use

Santagostino E

Drug Design, Development and Therapy 2014, 8:2507-2515

Published Date: 12 December 2014

Green synthesis of water-soluble nontoxic polymeric nanocomposites containing silver nanoparticles

Prozorova GF, Pozdnyakov AS, Kuznetsova NP, Korzhova SA, Emel’yanov AI, Ermakova TG, Fadeeva TV, Sosedova LM

International Journal of Nanomedicine 2014, 9:1883-1889

Published Date: 16 April 2014

Methacrylic-based nanogels for the pH-sensitive delivery of 5-Fluorouracil in the colon

Ashwanikumar N, Kumar NA, Nair SA, Kumar GS

International Journal of Nanomedicine 2012, 7:5769-5779

Published Date: 15 November 2012

Cross-linked acrylic hydrogel for the controlled delivery of hydrophobic drugs in cancer therapy

Deepa G, Thulasidasan AK, Anto RJ, Pillai JJ, Kumar GS

International Journal of Nanomedicine 2012, 7:4077-4088

Published Date: 27 July 2012

Particle size reduction to the nanometer range: a promising approach to improve buccal absorption of poorly water-soluble drugs

Rao S, Song Y, Peddie F, Evans AM

International Journal of Nanomedicine 2011, 6:1245-1251

Published Date: 20 June 2011

Crystallization after intravitreal ganciclovir injection

Pitipol Choopong, Nattaporn Tesavibul, Nattawut Rodanant

Clinical Ophthalmology 2010, 4:709-711

Published Date: 14 July 2010